North Carolina, 2006

Flash Flooding and Hail in North Carolina, June 30, 2006

June 30, 2006 · NWS MHX · 10 events in 6 counties and zones

8 hail, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 30, 3:16 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 30, 3:16 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
416 PM EDT FRI JUN 30 2006

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...WK BNDRY OVR AREA THIS AFTN
WL DSSPT DURING THE EVE HRS. HWVR CBRZ HAS ALRDY STRTD TO FRM. ALSO
A SML SHWR HAS FRMD ON THE FRNT IN MAINLAND DARE CT. NOT AN AWFUL
LOT OF MSTR AVBL BUT STL THINK ACTVTY WL FORM. A WK PIECE OF UPR LVL
ENERGY MVG THRU THE FLO AND OVR NC TNGT SHUD KP ACTVTY GOING FOR A
FEW HRS AFT SS. THEN SKIES SHUD CLR. WND NOT DECPLG TNGT. HWVR THR
SHUD BE ENUF LO LVL MSTR FOR AREAS OF FOG AGAIN SAT AM. WI BERMUDA
HI NOSING BACK OVR AREA LTR TNGT OR SAT AM XPCT SUM CBRZ ACTVTY
AGAIN SAT AFTN. UPR LVL FLO TO BCM ZNL AND WK LT SAT AND ANY ENERGY
IN THE UPR LVLS WL STA N OF CWA. CANT RULE OUT CBRZ ACTVTY SUN AND
MON...BUT IF THEY DO FRM THEY WL BE OF GARDEN VARIETY...DISSPTG WI
LOSS OF HTG. HI TEMPS WL BE IN THE LWR 90S THRU THE WKEND.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...BY MON UPR FLO WL STRT TO
AMPLIFY AGN. A SFC BNDRY WL FRM OVR NC MON NGT...AND APPRS TO
MEANDER ARND THE AREA THRU THE WK. THIS WL GIVE US A CHC OF PCPN
THRU THE WHOLE PD. THRFR HV 20 TO 30 POPS INTO NXT WKEND.

&&

.AVIATION...EXPECT VFR CIGS ACROSS RTES INTO THE EVENING WITH
AREAS OF 6K FT CIGS AND AN ISOLD TSTM NEAR THE SEABREEZE FRONT.
EXPECT CIGS TO DISSIPATE AFTER LOSS OF DIURNAL HEATING THIS
EVENING AND AREAS OF FOG TO DEVELOP OVNGT REDUCING VSBYS TO IFR
LATE. KOAJ WILL LIKELY SEE EARLY MORNING DENSE FOG WITH 1/2SM OR
LESS VSBYS.

&&

.MARINE...WESTERN AXIS OF BERMUDA HIGH WILL BRINGING S-SWLY
WINDS ACROSS COASTAL WATERS THROUGH THE PERIOD. A WEAK FRONTAL
BOUNDARY WILL APPROACH THE MID ATLANTIC ON SUNDAY AND MONDAY
ACTING TO TIGHTEN THE GRADIENTS AND INCREASING WINDS UP TO 20 KT
WITH HIGHEST NORTH OF CAPE HATTERAS. ANOTHER FRONT MAY APPROACH
THE MID ATLANTIC ON WEDNESDAY MAINTAINING INCREASED PRESSURE
GRADIENTS...ESPECIALLY NORTH OF HATTERAS. A 2 TO 3 FT
SOUTHEASTERLY SWELL WITH A 9 TO 10 SECOND PERIOD IS EXPECTED TO
MOVE INTO THE COASTAL WATERS SUNDAY AND CONTINUE THROUGH THE
FORECAST PERIOD. CURRENT THINKING KEEPS BOTH WINDS AND SEAS JUST
BELOW SCA CONDITIONS BUT AN EXERCISE CAUTION MAY BE NEEDED
SUNDAY...MAINLY NORTH OF CAPE HATTERAS.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SHORT TERM...GOODALL
LONG TERM...GOODALL
AVIATION...KENNEDY
MARINE...KENNEDY
Hazardous weather outlook, Jun 30, 3:50 AM EST, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
450 AM EDT FRI JUN 30 2006

AMZ130-135-NCZ029-044>047-079>081-090>095-098-103-104-010900-
ALBEMARLE SOUND-PAMLICO SOUND-MARTIN-PITT-WASHINGTON-TYRRELL-
MAINLAND DARE-GREENE-BEAUFORT-MAINLAND HYDE-DUPLIN-LENOIR-JONES-
CRAVEN-PAMLICO-CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
450 AM EDT FRI JUN 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS...INITIATED BY THE SEA BREEZE AND A
LINGERING FRONT IN THE AREA...WILL POP UP THIS AFTERNOON AND CARRY
OVER INTO EARLY THIS EVENING. THEY WILL BE MORE NUMEROUS EAST OF
HIGHWAY 17 THAN WEST OF HIGHWAY 17.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 30, 4:58 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
558 PM EDT FRI JUN 30 2006

NCZ080-090-092>094-098-302300-
BEAUFORT-PAMLICO-DUPLIN-JONES-CRAVEN-ONSLOW-
558 PM EDT FRI JUN 30 2006

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...CRAVEN...PAMLICO...
BEAUFORT...JONES AND DUPLIN COUNTIES UNTIL 700 PM EDT...

AT 558 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 9 MILES NORTH OF
BAYBORO TO BEULAVILLE...MOVING EAST AT 15 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR NEW BERN AT 610 PM EDT...BAYBORO AT 645 PM
EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE TRENTON.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE
AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

20

The radar

The Morehead City radar (KMHX), 101 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 flash flood. Local standard time, as filed.

Hail, Beaufort

When
June 30, 5:40 PM EST
Where
Beaufort County, Pungo
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.667, -76.633

Hail, Lenoir

When
June 30, 5:45 PM EST
Where
Lenoir County, Kinston
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.267, -77.583

Hail, Craven

When
June 30, 6:05 PM EST
Where
Craven County, Cove City
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.183, -77.333

Hail, Hyde

When
June 30, 6:30 PM EST
Where
Hyde County, 3 mi N of Scranton
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.550, -76.467

Hail, Duplin

When
June 30, 6:51 PM EST
Where
Duplin County, 2 mi N of Beulaville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.950, -77.767

Hail, Onslow

When
June 30, 7:15 PM EST
Where
Onslow County, 8 mi SW of Jacksonville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.667, -77.517

Hail reported in Haws Run.

Flash Flood, Lenoir

When
June 30, 7:20 PM EST to 8:15 PM EST
Where
Lenoir County, Kinston
Reported by
LAW ENFORCEMENT
Coordinates
35.239, -77.641 (the zone’s center; the record gives no point)

Up to 2 feet of water across many roads in Kinston.

Flash Flood, Onslow

When
June 30, 7:28 PM EST to 8:45 PM EST
Where
Onslow County, 5 mi NW of Richlands
Reported by
LAW ENFORCEMENT
Coordinates
34.763, -77.393 (the zone’s center; the record gives no point)

One to two feet of water reported over Haw Branch Rd.

Hail, Duplin

When
June 30, 8:09 PM EST
Where
Duplin County, 2 mi SW of Chinquapin
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.820, -77.817

Hail, Duplin

When
June 30, 8:26 PM EST
Where
Duplin County, Kenansville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.950, -77.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5510963, 5510964, 5510965, 5510968, 5510966, 5510969, 5510967, 5510970, 5510971, 5510972.